Idaho, 2009High Wind in Idaho, May 12, 2009
May 12, 2009 · NWS PIH · 3 events in 3 counties and zones
Sustained winds in excess of 40 mph and gusts in excess of 60 mph affected the Upper and Lower Snake River Plain and Upper Snake River Highlands. Several roads were closed due to low visibilities in blowing dust and falling trees including interstate 15, Idaho route 33 and US route 20.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sustained winds in excess of 40 mph and gusts in excess of 60 mph affected the Upper and Lower Snake River Plain and Upper Snake River Highlands. Several roads were closed due to low visibilities in blowing dust and falling trees including interstate 15, Idaho route 33 and US route 20. Several trees and power lines were felled with power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 12, 12:25 PM MST, 11 minutes earlier.
Area forecast discussion, May 12, 12:25 PM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
125 PM MDT TUE MAY 12 2009
.SHORT TERM...TODAY THROUGH THU NIGHT. WINDS HAVE INCREASED ACROSS
THE FCST AREA PRETTY MUCH AS EXPECTED IN THE WAKE OF THE COLD FRONT.
AS SKIES CLEAR FROM W TO E...UPPER WINDS ARE MIXING DOWN TO THE SFC.
THE STRONGEST SFC WINDS ARE RUNNING FROM NEAR CRATERS OF THE MOON TO
KRXE. SEVERAL MESONET SITES IN THE INL AREA HAVE GUSTED ABOVE 50MPH
...WITH A FEW IN EXCESS OF 60 MPH. WINDS ARE EXPECTED TO REMAIN
STRONG THRU THE EVENING...BUT SHOULD BACK OF SOME AFTER SUNSET. SOME
AREAS OF BLOWING DUST CAN BE SEEN ON VARIOUS WEBCAMS THRU THE SNAKE
RIVER PLAIN. THE NEXT CONCERN IS OVERNIGHT TEMPS. THE COLDER AND
DRIER AIR...ALONG WITH CLEARING SKIES...WILL ALLOW TEMPS TO FALL
BELOW FREEZING BY SUNRISE IN MANY PART OF THE SNAKE RIVER PLAIN. MIN
TEMPS IN THE CITIES MAY REMAIN SLIGHTLY ABOVE FREEZING. AS A
RESULT... A FREEZE WARNING WILL BE ISSUED FOR LATE TONIGHT/EARLY WED
MORN. FLAT UPPER RIDGING ON WED WILL RESULT IN A DRY...BUT CONTINUED
COOL DAY.
THE NEXT STORMS SYSTEM REACHES THE PAC NW BY WED EVE...WITH THE
FIRST SHOWERS REACHING THE CEN MTNS LATE WED NIGHT. THIS SYSTEM
NEVER GETS BEYOND A LOW AMPLITUDE TROF...SO THE IMPACTS WILL BE
MINIMAL. PRECIP SHOULD BE MAINLY CONFINED TO THE MTNS ON THU... WITH
LIGHT AMOUNTS AT BEST. BY FRI...UPPER RIDGING BECOMES MUCH MORE
DOMINANT OVER THE WESTERN US. THIS WILL RESULT IN DRY CONDITIONS AND
WARMER TEMPS. HEDGES
.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY.
MASSIVE RIDGE OF HIGH PRESSURE IS EXPECTED TO DEVELOP OVER THE
REGION IN THE EXTENDED FORECAST. CONDITIONS LOOK DRY AT THIS POINT
AND NOTICEABLY WARMER.
&&
.AVIATION...SHOWERS AND THUNDERSTORMS WILL BE MAINLY CONFINED TO THE
HIGH COUNTRY AWAY FROM THE TAF SITES TODAY AS A COLD FRONT MOVES
THROUGH THE REGION. EXTREMELY GUSTY WINDS OF 40 TO 50 KTS WILL
PERSIST UNTIL SUNSET WHEN THEY SHOULD QUICKLY DIMINISH OVERNIGHT.
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR IDZ017-020-021.
WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR
IDZ018-019-022>025-031-032.
FREEZE WARNING FROM MIDNIGHT MDT TONIGHT TO 800 AM MDT WED FOR
IDZ017-020-021.
&&
Hazardous weather outlook, May 12, 4:30 AM MST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
530 AM MDT TUE MAY 12 2009
IDZ017>025-031-032-131200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
530 AM MDT TUE MAY 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
WIND ADVISORIES FOR THE MOUNTAINS OF CENTRAL AND EASTERN IDAHO...AND
A HIGH WIND WARNING FOR THE LOWER ELEVATIONS OF EASTERN IDAHO...HAVE
BEEN ISSUED. CHECK THE LATEST URGENT WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. CLOUDINESS AND A
THREAT OF PRECIPITATION CONTINUE UNTIL THE WEEKEND...WHEN HIGH
PRESSURE AND ITS CLEAR SKIES ALLOW TEMPERATURES TO WARM UP TO NEAR
NOY 54 39 58 S15 29.89F
APPLETON CLEAR 48 45 87 SE8 29.86F
BENSON CLOUDY 54 43 66 S13 29.88F
ORTONVILLE CLEAR 48 43 81 SE8 29.84F
MADISON CLEAR 48 43 81 S9 29.86F
WILLMAR FAIR 54 43 66 S10 29.93F
MNZ033>034-036-042>043-049>051-058-059-121200-
Central Minnesota
CITY SKY/WX TMP DP RH WIND PRES REMARKS
ST CLOUD MOCLDY 52 37 56 S14G20 29.95F
PAYNESVILLE MOCLDY 53 41 64 S13G20 29.93F
AITKIN CLOUDY 52 45 76 SW5 29.94R
PINE RIVER LGT RAIN 50 46 87 S7 29.95S
BRAINERD LGT RAIN 52 38 58 SW3 29.93F
STAPLES CLOUDY 48 48 100 E3 29.90F
LONG PRAIRIE FAIR 53 42 65 SE13 29.90F
LITTLE FALLS MOCLDY 52 36 54 SE10 29.92F
LITCHFIELD MOCLDY 54 41 62 S8 29.95F
BUFFALO MOCLDY 55 36 50 SE10G18 29.98F
MAPLE LAKE MOCLDY 54 38 55 S10 29.97F
HUTCHINSON CLOUDY 49 37 61 SE9 29.96F
MNZ037-044-045-052-053-121200-
East Central Minnesota
CITY SKY/WX TMP DP RH WIND PRES REMARKS
PRINCETON PTCLDY 54 37 54 S9 29.97F
MORA PTCLDY 50 36 57 S8 29.99S
CAMBRIDGE PTCLDY 52 36 54 SE7 30.00S
RUSH CITY CLEAR 49 36 60 S9 30.00S
MOOSE LAKE MOCLDY 50 36 57 S7 29.96S
CLOQUET MOCLDY 43 37 81 SE6 29.98S
MCGREGOR CLOUDY 50 37 62 S8 29.94F
MNZ071>073-080-081-089-090-097-098-121200-
Southwest Minnesota
CITY SKY/WX TMP DP RH WIND PRES REMARKS
MONTEVIDEO CLEAR 54 45 71 CALM 29.88F
GRANITE FALLS MOCLDY 54 44 68 SE14 29.91F
CANBY PTCLDY 56 47 70 S9 29.87F
MARSHALL CLOUDY 55 41 58 S17 29.91F
REDWOOD FALLS MOCLDY 53 44 71 S15 29.93F
OLIVIA PTCLDY 54 43 67 S12 29.92F
PIPESTONE MOCLDY 52 45 76 S15 29.89F
WINDOM MOCLDY 55 46 71 S10G21 29.96S
WORTHINGTON MOCLDY 54 39 58 S16 29.94S
JACKSON MOCLDY 54 43 66 S14 29.97F
TRACY MOCLDY 55 42 61 S10G18 29.91F
SLAYTON PTCLDY 53 42 67 S15 29.93F
MNZ065>067-074>077-082>085-091>093-121200-
South Central Minnesota
CITY SKY/WX TMP DP RH WIND PRES REMARKS
MANKATO CLOUDY 54 39 58 S10 30.00F
NEW ULM MOCLDY 52 45 76 S9 29.97S
ST JAMES MOCLDY 54 43 66 SE12 29.99S
FAIRMONT CLOUDY 54 41 62 S16 30.01S
GLENCOE CLOUDY 54 38 56 S8 29.97F
FARIBAULT MOCLDY 57 37 47 S12 30.03F
OWATONNA MOCLDY 57 45 62 SE16 30.03F
WASECA CLOUDY 52 37 58 SE12G17 30.04F
ALBERT LEA MOCLDY 54 37 54 S9 30.04F
MNZ078>079-086>088-094>096-121200-
Southeast Minnesota
CITY SKY/WX TMP DP RH WIND PRES REMARKS
ROCHESTER CLEAR 49 36 61 S12 30.08F
RED WING CLEAR 52 36 54 S5 30.05S
STANTON CLEAR 54 35 49 S15G21 30.02F
DODGE CENTER MOCLDY 52 39 62 S17 30.06S
WINONA PTCLDY 52 36 54 SE7 30.10F
AUSTIN CLOUDY 50 37 62 S6 30.06F
PRESTON CLEAR 47 37 68 S10 30.09F
ABBREVIATIONS USED IN REMARKS
TC - TEMPERATURES IN CELSIUS
WCI - WIND CHILL INDEX
HX - HEAT INDEX
VSB - VISIBILITY
High Wind, Upper Snake River Plain
- When
- May 12, 12:36 PM MST to 7:30 PM MST
- Where
- Upper Snake River Plain forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Property damage
- $60,000
- Reported by
- Mesonet
Sustained winds of 40 to 45 mph and gusts of 55 to 65 mph caused extensive damage and road closures in the region. Interstate 15 was closed from Idaho Falls to Roberts due to blowing dust and visibilities under 1 mile. State highway 33 was closed west of Mud Lake from mile post 42 to 44. A grain elevator in Rexburg was felled by the winds causing $40,000 worth of damage. Several large trees were felled in Rigby and Zions Bank in Rigby lost their sign. Several large trees were also felled in Idaho Falls.
High Wind, Upper Snake Highlands
- When
- May 12, 1:23 PM MST to 6:39 PM MST
- Where
- Upper Snake Highlands forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
Wind gusts of 60 mph closed US route 20 from Ashton to Ashton Hill. Power lines were taken down by the winds in Driggs.
High Wind, Lower Snake River Plain
- When
- May 12, 1:33 PM MST to 8:00 PM MST
- Where
- Lower Snake River Plain forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Property damage
- $2,000
- Reported by
- Mesonet
Sustained winds of 40 to 45 mph were measured at Sterling and Blackfoot. Winds gusted to 55 to 60 mph and an aluminum shed was destroyed in Blackfoot with a 40 foot tree blown over.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, May 12 to 13, 2009$3.5 million · 1.25 in hail · 17 events
- Flood in Alaska, May 12 to 14, 2009$5.9 million · 1 event
- Flash Flooding and Hail in Arkansas, May 12 to 16, 2009$351,000 · 1.75 in hail · 29 events
- Tornadoes and Hail in South Dakota, May 12, 2009$100,000 · EF1 · 14 events
- Tornadoes and Hail in Florida, May 12 to 13, 2009$277,000 · EF0 · 6 events
- Wildfire and Hail in Texas, May 12, 2009$72,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Mississippi, May 12 to 13, 2009$42,000 · 1 in hail · 21 events
- Hail and Damaging Winds in North Dakota, May 12, 2009$49,000 · 61 kt wind · 5 events
- Lightning Strike in Illinois, May 12, 2009$45,000 · 1 event
- Flooding and Hail in Kansas, May 12, 2009$2,000 · 1 in hail · 22 events
- Hail in Oklahoma, May 12, 20092 in hail · 17 events
- Hail and Damaging Winds in Texas, May 12, 20091.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173207, 173205, 173208.